Alert archive / New Mexico / Snow Squall Warnings in 2021
Snow Squall Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this snow squall warning at Dec 15, 2021, 6:35 AM MST for 6 counties in New Mexico. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 15, 2021, 6:35 AM MST (13:35 UTC)
- Expired
- Dec 15, 2021, 7:00 AM MST
- In force
- 25 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 170 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 6:36 AM MST | HIGH SUST WINDS 48 | 6 Ne Las Vegas, NM | KLVS ASOS. |
| Dec 15, 6:36 AM MST | NON-TSTM WND GST 71 | 6 Ne Las Vegas, NM | KLVS ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 663 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WWUS55 KABQ 151335
SQWABQ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albuquerque NM
635 AM MST Wed Dec 15 2021
NMC007-033-039-047-049-055-151400-
/O.NEW.KABQ.SQ.W.0008.211215T1335Z-211215T1400Z/
Taos-San Miguel-Rio Arriba-Santa Fe-Mora-Colfax-
635 AM MST Wed Dec 15 2021
The National Weather Service in Albuquerque has issued a
* Snow Squall Warning for...
Southeastern Taos County in north central New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
Southeastern Rio Arriba County in north central New Mexico...
Northeastern Santa Fe County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Southwestern Colfax County in northeastern New Mexico...
* Until 700 AM MST.
* At 633 AM MST, a dangerous snow squall with thunder was located
along a line extending from near Talpa to near Glorieta, moving
east at 55 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts greater than 50 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 25 between Mile Markers 350 and 354.
Highway 64 near Mile Marker 257, and between Mile Markers 260 and
269.
Locations impacted include...
Taos, Mora, Angel Fire, Canada De Los Alamos, Cleveland, Penasco,
Ranchos De Taos, Coyote Creek State Park, Morphy Lake State Park and
Gascon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Avoid or delay travel until the snow squall passes your location. If
you must travel, use extra caution and allow extra time. Rapid
changes in visibility and slick road conditions may lead to
accidents.
&&
LAT...LON 3642 10502 3565 10514 3558 10588 3636 10566
TIME...MOT...LOC 1333Z 255DEG 49KT 3630 10565 3565 10581
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this snow squall warning went out at Dec 15, 4:31 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Dec 15, 4:31 AM MST, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 431 AM MST Wed Dec 15 2021 .AVIATION... 12Z TAF CYCLE Upper trough and associated cold front to pass rapidly west to east over NM. Line of tstms with wind gusts to around 50kt and IFR cigs/vsbys in sn and fzfg obscuring mts stretched from Navajo Dam to Fence Lake at 1130Z to continue tracking into the RGV by 13Z. Precipitation to diminish as the frontal boundary and trough axis pass over the central mt chain but wind gusts to 50 kt or greater to spread over central and ern NM, leading to reduced vsbys in bldu over ern NM. Winds to taper off by 22Z. && .PREV DISCUSSION...300 AM MST Wed Dec 15 2021... .SYNOPSIS... A potent storm system arrives today, bringing multiple hazards to the area. The biggest impact will be the high winds which will rapidly increase through the morning hours. Very strong winds will be felt areawide with the highest gusts to near 70 mph across the eastern plains. This may also lead to areas of reduced visibility due to blowing dust. Snow with this system will mainly be relegated to the western and northern mountains, and likewise, reduced visibility will be possible is areas of blowing snow. Finally, high fire danger is expected across the northeast and east central plains due to the combination of high winds and very dry conditions. Winds will taper off late this evening with much quieter conditions expected Thursday and through the weekend. && .DISCUSSION... SHORT TERM...(TODAY THROUGH THURSDAY)... Current wind and snow highlights generally on track and no changes at this time. Although the wind has been slow to ramp up tonight, there are signs it's coming, with a maximum of 3 hourly surface pressure falls of 4-5 mb stretching from near Gallup into southwest/south central CO as of 2 AM. Winds should diminish shortly after sunset this evening for most areas along with any precipitation. Highs today will still be about 10 to 20 degrees warmer than normal east of the Pecos Valley. Lows tonight will be near or above normal for most locales along and south of I-40 and east of I-25. Thursday will be dry and a few degrees warmer than normal with afternoon breezes over the northeast quadrant of the state. LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)... By Thursday night, an upper-level trough begins to approach from the west. Models continue to be fairly consistent with the track of this system eastward over the central Rockies and a piece of energy separating itself and digging southward into AZ on Saturday. Models also continue to show it developing into a closed low over southern AZ or northern Mexico where it taps into subtropical moisture. The closed low then weakens into an open wave once again as it tracks eastward over southern NM on Sunday. However, the trend with each model run continues to be drier with the latest guidance this morning steering the moisture through northern Mexico and then into central TX. It's still possible for a few light showers across southern NM, but current thinking is that any shower activity looks to remain in WFO EPZ's or MAF's areas. Thus, continued to decrease PoPs this weekend, and essentially removed even the 10% area except over extreme southwest Chaves County. Otherwise, it should be a nice weekend for the area. Temperatures do cool on Saturday behind a backdoor cold front, but will quickly rebound on Sunday. That system exits late Sunday with a ridge of high pressure following it on Monday. The next storm system then looks to position itself off the PacNW coast by early Wednesday. Southwest flow ahead of this looks to tap into a plume of subtropical moisture, potentially leading to increased showers by the middle of the week. 15 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS TODAY FOR THE NORTHEAST AND EAST CENTRAL PLAINS... Red flag warning for the Northeast and East Central Plains still on track for late this morning through about sunset. Wetting showers over western and central New Mexico associated with the incoming cold front and upper trough will diminish by midday today. The best accumulating snow is expected over the Tusas/San Juan mountains. Localized critical fire weather conditions for 1-3 hours are possible Thursday afternoon over the Northeast Plains. Another cold front and weak upper trough are possible late this week, but don't appear to offer much precipitation. Cooler air and gusty but moderate west and northerly winds are more likely. Widespread fair to poor ventilation forecast Thursday through the weekend. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 AM MST this morning for the following zones... NMZ201-203-204-207-209. High Wind Warning until 5 PM MST this afternoon for the following zones... NMZ212>216-221>224-226. High Wind Warning until 11 AM MST this morning for the following zones... NMZ202-205-206-208-211-241. Wind Advisory until 5 PM MST this afternoon for the following zones... NMZ217>220-225. High Wind Warning until 5 PM MST this afternoon for the following zones... NMZ227>235-237-239-240. Red Flag Warning from 11 AM this morning to 5 PM MST this afternoon for the following zones... NMZ104-108. Wind Advisory until 5 PM MST this afternoon for the following zones... NMZ236-238. Winter Storm Warning until 11 AM MST this morning for the following zones... NMZ210. &&
In the hours before
Local storm report, Dec 15, 5:59 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM NON-TSTM WND GST 1 SSE CLINES CORNERS 35.00N 105.66W
12/15/2021 M59 MPH TORRANCE NM ASOS
KCQC ASOS.
&&
EVENT NUMBER ABQ202102639
99Local storm report, Dec 15, 6:05 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM NON-TSTM WND GST 6 NE LAS VEGAS 35.66N 105.14W
12/15/2021 M62 MPH SAN MIGUEL NM ASOS
KLVS ASOS.
&&
EVENT NUMBER ABQ202102640
99Local storm report, Dec 15, 6:07 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM NON-TSTM WND GST 5 S ARROYO HONDO 36.46N 105.67W
12/15/2021 M61 MPH TAOS NM AWOS
KSKX AWOS.
&&
EVENT NUMBER ABQ202102642
99Local storm report, Dec 15, 6:20 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
620 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM TSTM WND GST 3 NNE LA CIENEGA 35.60N 106.11W
12/15/2021 M70 MPH SANTA FE NM ASOS
KTCC ASOS.... KSAF ASOS.... KSAF ASOS.
&&
EVENT NUMBER ABQ202102643
99Local storm report, Dec 15, 6:26 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
626 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HIGH SUST WINDS 5 S ARROYO HONDO 36.46N 105.67W
12/15/2021 M54 MPH TAOS NM AWOS
KSKX AWOS.
&&
EVENT NUMBER ABQ202102644
99Local storm report, Dec 15, 6:28 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM NON-TSTM WND GST 2 NNW ANGEL FIRE 36.42N 105.29W
12/15/2021 M60 MPH COLFAX NM AWOS
KAXX AWOS.
&&
EVENT NUMBER ABQ202102645
99The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 5:03 AM MST | Snow Squall Warning | ABQ | Cibola, McKinley, Rio Arriba, Sandoval | 27 min |
| Dec 15, 5:32 AM MST | Snow Squall Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe, Taos | 28 min |
| Dec 15, 6:03 AM MST | Snow Squall Warning | ABQ | Los Alamos, Mora, Rio Arriba, Sandoval, San Miguel, Santa Fe and 1 more | 27 min |
| Dec 15, 6:34 AM MST | Snow Squall Warning | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 26 min |
Nearby
Snow Squall Warnings in New Mexico, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.